Create Account | Sign In: Author or Forum

Search Symptoms

Category: Endocrinology | Internal Medicine | Ophthalmology | Journal

Back to Journal Articles

Inhaled and Oral Corticosteroid Link to Cataracts Examined

Last Updated: April 03, 2009.

Individuals who use both inhaled and oral corticosteroids may face increased long-term risks of posterior subcapsular cataracts and nuclear cataracts, according to research published in the April issue of Ophthalmology.

FRIDAY, April 3 (HealthDay News) -- Individuals who use both inhaled and oral corticosteroids may face increased long-term risks of posterior subcapsular (PSC) cataracts and nuclear cataracts, according to research published in the April issue of Ophthalmology.

Jie Jin Wang, of the University of Sydney in Australia, and colleagues analyzed data from a cohort of 3,654 middle-aged and older adults who underwent an eye examination and provided their medical history and medication use at baseline. Many returned for examinations after five and 10 years.

The investigators found a higher risk of PSC cataracts and nuclear cataracts associated with both inhaled and oral corticosteroids. In further analysis adjusting for age, gender, diabetes and other factors, only those who used both inhaled and oral steroids had an increased risk of PSC cataract (odds ratio, 4.76).

"Although evidence has not been consistent, a causal influence from inhaled or oral corticosteroid use on the risk of PSC cataract has been well documented in recent years. The current findings are consistent with current knowledge of the influence of corticosteroids on the pathogenesis of PSC cataract, although biological mechanisms explaining this causal effect remain to be determined," the authors write.

Abstract
Full Text (subscription or payment may be required)


Previous: Intensive Dialysis Restores Renal Function in Myeloma Next: Modification of Huntington’s Protein Reverses Degeneration

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: